, Volume 31, Issue 11, pp 1549-1557
Date: 31 Jul 2012

Discontinuation of anti-TNF-α therapy in a Chinese cohort of patients with rheumatoid arthritis

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The aim of this retrospective study was to examine the predictors of discontinuation of anti-tumor necrosis factor (TNF) therapy due to adverse events in Chinese patients with rheumatoid arthritis (RA). Anti-TNF-related adverse events were recorded and analyzed in 217 consecutive patients with RA followed in our institution from 2003 to 2010. Time to discontinuation of anti-TNF-α therapy was estimated using survival analysis techniques. The anti-TNF agents administered were etanercept in 181 patients and adalimumab in 36 patients. The mean age at diagnosis was 45.2 ± 13.5 years, and mean age at initiation of anti-TNF therapy was 51.8 ± 13.0 years. The mean duration of anti-TNF agent use was 36.0 ± 26.5 months (range, 1.4–87.0; median, 26.4 months). Of the 217 patients, 39 (18.0 %) developed adverse events [etanercept in 34 (18.8 %] and adalimumab in 5 (13.9 %)] during the treatment period (tuberculosis in 5, bacterial infections in 19, virus infection in 7, neuropathy in 3, malignancy in 3, other drug-related events in 1, and appendicitis in 1). In patients with RA, older age (≥55 years) at initiation of anti-TNF therapy [odds ratio (OR), 3.20; 95 % confidence interval (CI), 1.67–6.20; p < 0.001], Cr ≥1.5 mg/dL (OR, 5.72; 95 % CI, 1.17–27.90; p = 0.031), and occurrence of adverse events (OR, 3.82; 95 % CI, 1.75–8.35; p = 0.001) were associated with increased likelihood of discontinuation of anti-TNF treatment. In the present study, a significant proportion (7.8 %, 17/217) of patients with RA discontinued anti-TNF treatment because of adverse events. In the elderly and in patients with renal insufficiency, caution is needed when starting anti-TNF treatment.